Washington, 2023

Damaging Winds in Washington, September 3, 2023

September 3, 2023 · NWS OTX · 2 events in 2 counties and zones

Isolated thunderstorm over North Washington caused minor damage and power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Isolated thunderstorm over North Washington caused minor damage and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 3, 1:20 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 1:20 PM PST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
220 PM PDT Sun Sep 3 2023

.SYNOPSIS...
Cooler and breezy weather continues into Monday, with showers
and embedded thunderstorms. As an upper low over northern
California shifts east, it's replaced by a northwest flow over the
region. The rest of the work week looks seasonal. Limited shower
chances will be found near the Canadian border Tuesday, then
around the mountains and parts of the Idaho Panhandle Wednesday.

&&

.DISCUSSION...

Tonight through Tuesday: Much discussed upper level low to the
south has opened up and is making progress eastward while a cold
front moves west to east through Eastern Washington and North
Idaho tonight. The expectation is there will still be enough
dynamic forcing, either along or ahead of the passing cold front
or from other shortwaves moving up from the north that are
associated with the earlier discussed opened up upper level low,
to keep a mention of showers, and even minor mention of
potentiTuesday night to Sunday: The Inland NW will see limited
shower chances, with occasional breezy conditions and moderating
temperatures. The next system move into the region between Tuesday
night and Wednesday. Models paint the primary moisture feed with
PWATs around 100-120% of normal near to just southeast of our CWA.
While there is modest lift, the limited moisture and instability
will keep the primary shower chances around the Cascades, Canadian
border and then over the central and southern ID Panhandle, with
the potential for some sprinkles over far southeast WA. This is
slightly lower precipitation coverage compared to model depictions
from yesterday. A limited chance of thunderstorms lingers near the
central Panhandle mountains too. However look for breezy
conditions Wednesday, with gusts of 15-20 mph locally near 30 mph
through the Cascade gaps and downwind of the Blues Mountains.
Another weak wave passes around Friday, with some light
shower/sprinkle chances over far SE WA and the central and
southern ID Panhandle. Another front pushes toward the region next
weekend, with limited shower chances near the central ID Panhandle
mountain Saturday and then around the the Cascades and in limited
fashion near the Canadian border mountains, but otherwise limited
chances elsewhere. Temperatures will be near normal much of this
period, save for Saturday when temperatures push slightly above
normal ahead of the weekend cold front. /Solveigal for short
lived weak thunderstorms. Most apparent will be the robust
westerly winds through the Cascade Gaps and into unsheltered
lowlands including the Columbia Basin that will continue tonight,
with a slight decrease late. As all these features translate to
the east so too will the moisture feed. As such for Monday and
Monday night the higher pops and QPF will focus over Extreme
Northeast Washington and North Idaho with an expanding rain-shadow
extending from the Cascades and encompassing much of the lowlands
including the Columbia Basin. Upper level shortwave ridging moves
in for the remainder of Monday night and Tuesday however minor
pops near the Northern British Columbia Border and Cascade crest
remain in place to address any convection that may occur with what
looks like another weak disturbance running west to east thru
this building upper level shortwave ridging (This shows up much
better in the vorticity fields of some of the deterministic runs
rather than the NBM). Monday stands out to be the coolest of the
seven day forecast given it's post cold front status. /Pelatti

Tuesday night to Sunday: The Inland NW will see limited shower
chances, with occasional breezy conditions and moderating
temperatures. The next system move into the region between Tuesday
night and Wednesday. Models paint the primary moisture feed with
PWATs around 100-120% of normal near to just southeast of our CWA.
While there is modest lift, the limited moisture and instability
will keep the primary shower chances around the Cascades, Canadian
border and then over the central and southern ID Panhandle, with
the potential for some sprinkles over far southeast WA. This is
slightly lower precipitation coverage compared to model depictions
from yesterday. A limited chance of thunderstorms lingers near
the central Panhandle mountains too. However look for breezy
conditions Wednesday, with gusts of 15-20 mph locally near 30 mph
through the Cascade gaps and downwind of the Blues Mountains.
Another weak wave passes around Friday, with some light
shower/sprinkle chances over far SE WA and the central and
southern ID Panhandle. Another front pushes toward the region next
weekend, with limited shower chances near the central ID
Panhandle mountain Saturday and then around the the Cascades and
in limited fashion near the Canadian border mountains, but
otherwise limited chances elsewhere. Temperatures will be near
normal much of this period, save for Saturday when temperatures
push slightly above normal ahead of the weekend cold front.
/Solveig

&&

.AVIATION...
00Z TAFs: Showers over the aviation area producing very spotty
and localized MVFR conditions with VFR prevailing as both surface
based convection fills in ahead of an incoming cold front and
other convection associated with disturbances moving up from the
south linger. Some of the showers and thunderstorms have organized
enough dynamics associated with them to allow mention during
overnight and Monday morning hours however expecting the cold
front exiting the region near 15-18Z Monday. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  71  49  74  49  75 /  20  30   0   0   0   0
Coeur d'Alene  55  69  51  73  50  74 /  20  50   0   0   0  10
Pullman        50  68  45  72  48  72 /  20  10   0   0   0  10
Lewiston       60  76  54  81  57  80 /  30  20   0   0   0  10
Colville       46  74  43  75  41  76 /  30  30  10   0   0  10
Sandpoint      51  66  48  74  46  73 /  30  70  30   0   0  10
Kellogg        55  64  51  72  53  73 /  40  60  10   0   0  20
Moses Lake     56  77  49  76  49  78 /  10   0   0   0   0   0
Wenatchee      58  76  54  78  54  77 /  10   0   0   0   0   0
Omak           58  79  55  79  53  78 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, Sep 3, 4:14 PM PST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Spokane WA
514 PM PDT Sun Sep 3 2023

WAZ038-040100-
Okanogan Highlands WA-
514 PM PDT Sun Sep 3 2023

...A strong thunderstorm will impact portions of northern Ferry
County through 600 PM PDT...

At 513 PM PDT, trained weather spotters reported a strong
thunderstorm with Pea (0.25") to Small Marble (0.50") size hail 11
miles northwest of Sherman Pass, or 43 miles northeast of Omak,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Sherman Pass, Republic, Curlew Lake State Park, and Malo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4860 11879 4878 11881 4885 11830 4856 11824
TIME...MOT...LOC 0013Z 258DEG 15KT 4871 11868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CD
Local storm report, Sep 3, 4:20 PM PST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
520 PM PDT Sun Sep 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             4 N Republic            48.71N 118.72W
09/03/2023  E0.25 inch       Ferry              WA   Cocorahs

            0.25 to 0.40 inch hail.

&&

CD
Special weather statement, Sep 3, 4:42 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Spokane WA
542 PM PDT Sun Sep 3 2023

WAZ035-036-040100-
Spokane Area WA-Upper Columbia Basin WA-
542 PM PDT Sun Sep 3 2023

...Gusty showers will impact portions of east central Lincoln and
southwestern Spokane Counties through 600 PM PDT...

At 531 PM PDT, Doppler radar was tracking gusty showers 7 miles
southwest of Medical Lake, or 10 miles west of Cheney, moving east at
20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Cheney, Airway Heights, Medical Lake, Fairchild AFB, Four Lakes, and
Waukon.

This includes the following highways...
 Interstate 90 in Washington between mile markers 258 and 275.
 U.S. Highway 2 in Washington between mile markers 277 and 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4744 11785 4751 11791 4768 11755 4744 11744
TIME...MOT...LOC 0031Z 251DEG 17KT 4749 11781

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Sep 3, 4:55 PM PST, 40 minutes before
Special Weather Statement
National Weather Service Spokane WA
555 PM PDT Sun Sep 3 2023

WAZ037-038-040130-
Northeast Mountains WA-Okanogan Highlands WA-
555 PM PDT Sun Sep 3 2023

...A strong thunderstorm will continue to impact portions of
northeastern Stevens and east central Ferry Counties through 630 PM
PDT...

At 554 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Colville, or 62 miles northwest of Priest River,
moving east at 25 mph. This storm has a history of producing hail up
to 0.50 inches.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Colville, Kettle Falls, Marcus, Davis Lake, Boyds, and Evans.

This includes U.S. Highway 395 in Washington between mile markers 227
and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4855 11825 4875 11827 4884 11770 4847 11765
TIME...MOT...LOC 0054Z 272DEG 21KT 4865 11808

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CD

The radar

The Spokane radar (KOTX), 105 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
September 3, 5:35 PM PST to 5:45 PM PST
Where
Stevens County, 5.86 mi ESE of Echo
Measured
26 kt (30 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
48.620, -117.810

Thunderstorm damaged local power lines. Utility company estimated 300 customers lost power. Max gusts in the area were around 30 MPH.

Thunderstorm Wind, Ferry

When
September 3, 5:40 PM PST to 5:50 PM PST
Where
Ferry County, 5.33 mi WSW of Boyds
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
48.690, -118.230

Thunderstorm damage caused power outages via local power company. Utility Company estimated 14 customers lost power. Max gusts in the area were around 30 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142418, 1142419.